Hail, McIntosh
- When
- August 7, 3:45 PM CST to 3:50 PM CST
- Where
- McIntosh County, 16.78 mi ESE of Ashley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.950, -99.040
Thunderstorms developed along and ahead of a frontal boundary moving through central into eastern North Dakota. Strong instability and marginal deep layer shear was noted over south central North Dakota into the southern James River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along and ahead of a frontal boundary moving through central into eastern North Dakota. Strong instability and marginal deep layer shear was noted over south central North Dakota into the southern James River Valley. A few thunderstorms became severe with large hail. The largest hail fell in LaMoure County, and was the diameter of a half-dollar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 1:59 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 259 PM CDT FRI AUG 7 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 207 PM CDT FRI AUG 7 2015 THE MAIN FORECAST ISSUES IN THE SHORT TERM PERIOD ARE THUNDERSTORMS CHANCES THIS AFTERNOON/EVENING AND AGAIN ON SATURDAY. CURRENTLY...FRONTAL BOUNDARY EXTENDS FROM AROUND CARRINGTON TO LINTON. AHEAD OF THE FRONTAL BOUNDARY THE ATMOSPHERE HAS BECOME QUITE UNSTABLE WITH MLCAPES AROUND 2000 J/KG FROM THE FAR SOUTH CENTRAL INTO THE SOUTHERN JAMES RIVER VALLEY. BULK SHEAR AROUND 40 KNOTS OR GREATER REMAINS IN THIS SAME GENERAL AREA...ALONG THE SOUTH DAKOTA BORDER. LATEST ITERATIONS OF THE RAP/HRRR CONTINUE TO INDICATE CONVECTION THIS AFTERNOON...MAINLY FROM AROUND ASHLEY EAST TO EDGELEY AND ELLENDALE. WILL NEED TO MONITOR FOR A FEW STRONG TO POSSIBLY SEVERE STORMS IF CONVECTION SHOULD DEVELOP. POTENTIAL WILL EXIST FOR SOME VERY HEAVY RAIN AS WELL...BUT THINK A PROGRESSIVE FORWARD MOVEMENT SHOULD LIMIT FLASH FLOODING THREAT. AREAL COVERAGE IS EXPECTED TO BE LIMITED WITH BEST CHANCES OF CONVECTION FROM MID TO LATE AFTERNOON...BEFORE MOVING OUT OF THE FORECAST AREA. WILL CONTINUE WITH SLIGHT CHANCE POPS OVER THE FAR SOUTH CENTRAL INTO THE SOUTHERN JAMES RIVER VALLEY THIS AFTERNOON AND EARLY EVENING. SOME LIMITED INSTABILITY REMAINS ALOFT TONIGHT...BUT MID LEVELS OF THE ATMOSPHERE DRY OUT...SO WILL KEEP THE DRY FORECAST AFTER EARLY EVENING. MODELS ARE IN GENERAL AGREEMENT IN BRINGING ANOTHER SHORTWAVE TROUGH INTO THE NORTHERN PLAINS ON SATURDAY...HOWEVER THE TREND HAS BEEN TO SLOW THINGS DOWN. WE HAVE NOW LIMITED PRECIPITATION CHANCES IN THE MORNING TO THE FAR SOUTHWEST...SPREADING INTO THE SOUTHWEST AND SOUTH CENTRAL ALONG AND SOUTH OF THE INTERSTATE DURING THE AFTERNOON. COOLER TEMPERATURES IN THE WAKE OF THE DEPARTING CANADIAN SYSTEM WILL PRECLUDE THUNDER IN THE MORNING AND POSSIBLY THROUGH THE DAY SATURDAY...BUT DID KEEP A MENTION OF ISOLATED AFTERNOON THUNDER. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 207 PM CDT FRI AUG 7 2015 THE LONG TERM APPEARS WARM WITH OF AND ON CHANCES FOR THUNDERSTORMS. SUNDAY...THE 12 UTC MODELS ARE IN FAIRLY GOOD AGREEMENT THAT SOUTHERN NORTH DAKOTA WILL SEE SOME THUNDERSTORMS THROUGH THE DAY. THE GFS IS AND SREF ARE A BIT FURTHER SOUTH THAN THE CANADIAN AND ECMWF. UTILIZED A BLEND OF THE MODELS...WHICH GENERALLY PUT PRECIPITATION ALONG AND SOUTH OF I94. FOR THE BEGINNING OF NEXT WEEK AN UPPER LEVEL RIDGE IS EXPECTED TO DEVELOP ACROSS THE CENTRAL PLAINS. THIS WILL BRING NORTH DAKOTA WARMER TEMPERATURES. PRECIPITATION WISE THERE IS A LOT OF UNCERTAINTY WITHIN THE MODELS NEXT WEEK. THE GFS SHOWERS A POTENT LOW BREAKING THROUGH THE RIDGE AND THE ECMWF MAINTAINS A RIDGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 207 PM CDT FRI AUG 7 2015 VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. SCATTERED THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH DAKOTA THIS AFTERNOON INTO EARLY EVENING...WILL MENTION A VCTS AT KJMS 21-01 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...AJ AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 304 PM CDT FRI AUG 7 2015 NDZ025-036-037-046>048-050-051-080815- FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 304 PM CDT FRI AUG 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. A FEW COULD BE STRONG TO SEVERE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 94. THE CHANCE OF THUNDERSTORMS RETURNS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA TODAY. NDZ001>005-009>013-017>023-031>035-040>045-080815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX- 304 PM CDT FRI AUG 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 94. THE CHANCE OF THUNDERSTORMS RETURNS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA TODAY. TWH/AJ
The Aberdeen radar (KABR), 73 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595725, 595726, 595727, 595728.